Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2004, 3:44 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 3:44 PM MDT (21:44 UTC)
- Expired
- May 22, 2004, 4:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 175 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:55 PM MDT | TSTM WND GST 58 | 4 E Haxtun, CO | |
| May 22, 3:57 PM MDT | TSTM WND GST 60 | 5 S Sedgwick, CO | UNABLE TO OPEN HOUSE DOOR |
| May 22, 3:57 PM MDT | TSTM WND GST 60 | 5 S Sedgwick, CO | UNABLE TO OPEN HOUSE DOOR |
| May 22, 3:57 PM MDT | TSTM WND GST 60 | 5 S Sedgwick, CO | UNABLE TO OPEN HOUSE DOOR |
| May 22, 3:57 PM MDT | TSTM WND GST 60 | 5 S Sedgwick, CO | UNABLE TO OPEN HOUSE DOOR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 222144 SVRBOU COC095-115-222215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 343 PM MDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PHILLIPS COUNTY IN NORTHEAST COLORADO SEDGWICK COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF JULESBURG * UNTIL 415 PM MDT * AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF HAXTUN...OR ABOUT 22 MILES NORTHWEST OF HOLYOKE...MOVING EAST AT 55 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... AMHERST...FAIRFIELD...HAXTUN...JULESBURG...MARKS BUTTE...OVID... SEDGWICK AND SIXTEEN-MILE CORNER. WIND GUSTS UP TO 70 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HAIL UP TO AN INCH IN DIAMETER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT SATURDAY EVENING FOR NORTHEASTERN COLORADO. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DENVER. LAT...LON 4099 10265 4062 10266 4061 10208 4100 10206 $$ GIMMESTAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:25 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 22, 2:25 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 225 PM MDT SAT MAY 22 2004 .SHORT TERM...SVR TSTMS CONTG IN THE ERN PLAINS ATTM PRECLUDE A LENGTHY AFD THIS AFTERNOON. SWLY FLOW ALF IS MIXING DOWN INTO THE FOOTHILLS ALREADY...THIS PUSH OF DRIER DOWNSLOPING AIR WL MOVE EWD ACRS THE CWFA OVERNIGHT. THE MESOETA AND OTHER MDLS HAVE BEEN FAR TOO AGGRESSIVE SCOURING SFC DWPTS OUT OF THE ERN PLAINS THE PAST FEW DAYS. HWVR...THE SWLY FLOW...SUBSIDENCE AND AN ABSCENCE OF ANY UPPER LVL SUPPORT FOR CONVECTION PROVIDE ENUF EVIDENCE THAT TSTMS WL INDEED OCCUR EAST OF THE CWFA TMRW. WINDS ALF INCRS HEADING INTO SUNDAY AND AFTN RH WL BE QUITE LOW IN THE FOOTHILLS. WL HOLD OFF WITH FIRE WX HIGHLIGHTS FOR NOW AS SOME OF THE EXPECTED WINDY AREAS FOR TMRW HV RECEIVED A LTL PCPN THIS AFTN. TEMPS WL BE WRMR WITH SLY WINDS XPCTD IN THE PLAINS. .LONG TERM DISCUSSION...MAIN UPPER TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...EFFECTIVELY PUSHING A WEAK FRONT THROUGH NORTHEAST COLORADO. AIRMASS COOLER AND TURNING MORE MOIST ONCE AGAIN BEHIND THE FRONT. HOWEVER...INSTABILITY WILL PROBABLY BE LACKING TO PRODUCE BIG STORMS. GOING LIMITED POPS SEEM REASONABLE. NOT MUCH CHANGES FOR TUESDAY ALTHOUGH COULD BE SEVERAL DEGREES COOLER DEPENDING ON AMOUNT OF STRATUS ACROSS THE PLAINS... WHICH THERE SHOULD BE PLENTY OF CONSIDERING MOIST UPSLOPE FLOW PERSISTING THROUGH MONDAY NIGHT AND TUESDAY. DRIER DOWNSLOPE FLOW STILL EXPECTED WEDNESDAY SO A DRY AND WARMER DAY WITH MORE SUNSHINE. UPPER TROUGH WHICH HAS BEEN OVER THE WESTERN US FOR THE PAST SEVERAL DAYS SHOWS SIGNS OF MOVING BY THURSDAY ACCORDING TO THE 00Z GFS. 00Z GFS SHOWS PART OF THIS TROUGH MOVING ACROSS SOUTHEASTERN COLORADO THURSDAY AFTERNOON. HOWEVER...LATEST GFS RUNS TRENDING FURTHER WEST...WHILE ECMWF KEEPS THE LOW OFF THE COAST OF CALIFORNIA AND THEN SHEARS IT OUT BY THURSDAY MORNING. THINK THAT 00Z GFS IS MUCH TOO PROGRESSIVE. THEREFORE...WILL GO WITH THE 12Z GFS RUN. THIS RUN SHOWS THE UPPER LOW WEAKENING AS IT EJECTS ACROSS COLORADO AS AN OPEN TROUGH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...ANOTHER UPPER TROUGH DEEPENS OVER THE WEST ON FRIDAY. THIS TROUGH IS PROGGED TO MOVE ACROSS THE STATE ON SATURDAY. HOWEVER...TIMING OF THESE TROUGHS IS STILL IN QUESTION AND MAY BE SLOWER IF MODELS CONTINUES TO TREND FURTHER TO THE WEST. WITH SOME UNCERTAINTY STILL REMAINING IN THE MODELS HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. HOWEVER HAVE ADDED LOW POPS FOR FRIDAY AND SATURDAY CONSIDERING POTENTIAL FOR FRONTAL AND TROUGH PASSAGE. && .BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH THROUGH 7 PM FOR THE EASTERN PLAINS...ZONES 42>46 AND 48>51. && 046/BARJENBRUCH/KALINA
Hazardous weather outlook, May 22, 10:47 AM MDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1047 AM MDT SAT MAY 22 2004 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1047 AM MDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR AFTERNOON THUNDERSTORM ACTIVITY. THE THUNDERSTORMS WILL FIRST DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD INTO THE PLAINS BY EARLY AFTERNOON. AN UPPER LEVEL DISTURBANCE ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM ACTIVITY THIS AFTERNOON. THERE IS A THREAT OF SEVERE STORMS EAST OF I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL. THE AREA WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT WEEK. THE THREAT OF ANY SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.
In the hours before
Local storm report, May 22, 2:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 3:12 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
312 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 3:27 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
327 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO AMATEUR RADIO
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBLocal storm report, May 22, 3:29 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SE PADRONI 40.74N 103.13W
05/22/2004 LOGAN CO TRAINED SPOTTER
BRIEF TOUCHDOWN
0307 PM HAIL STERLING 40.65N 103.21W
05/22/2004 1.75 INCH LOGAN CO TRAINED SPOTTER
0244 PM HAIL WILLARD 40.55N 103.48W
05/22/2004 1.75 INCH LOGAN CO LAW ENFORCEMENT
&&
FBThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:56 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 64 min |
| May 22, 2:43 PM MDT | Tornado Warning | BOU | Logan, Washington | 62 min |
| May 22, 2:53 PM MDT | Tornado Warning | BOU | Logan, Washington | 52 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.